Published on ADDitudeMag.com

A Sweet Tooth

"My daughter craves sweets, but has little appetite when she's on her medication. Does ADHD cause a craving for desserts?"

by Larry Silver, M.D.


Two answers are possible. First, if the medication curbs her appetite, she might eat sweets simply because they are appealing. (Imagine this scenario: You are at a restaurant and have stuffed yourself. The waiter asks if you want more bread and butter and you almost gag. Then the waiter brings around a tray of attractive, colorful, sweet things and suddenly you are hungry enough to say yes.) The other possibility is that some individuals seem to crave carbohydrates while taking a stimulant medication. However, we do not know why this happens.

What to do? Try taking her off her medication for a week and keep track of her eating patterns. Observe whether she eats more overall and if the craving for sweets decreases. If necessary, discuss the situation with her physician. You may need to switch her to a medication that does not curb her appetite.


Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our
Terms of Service (http://www.additudemag.com/adhd/terms.html) and
Privacy Policy (http://www.additudemag.com/adhd/privacy.html).
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only.
See additional information at http://www.additudemag.com/adhd/disclaimer.html
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018

Adult ADHD | Parenting ADHD Children | ADHD Treatment | School & Learning Disabilities | About ADHD | ADHD Resources | ADHD Community
Source: A Sweet Tooth